alexa Non Convulsive Status Epilepticus Associated With Ertapenem Use
ISSN: 2332-0877

Journal of Infectious Diseases & Therapy
Open Access

OMICS International organises 3000+ Global Conferenceseries Events every year across USA, Europe & Asia with support from 1000 more scientific Societies and Publishes 700+ Open Access Journals which contains over 50000 eminent personalities, reputed scientists as editorial board members.

Open Access Journals gaining more Readers and Citations

700 Journals and 15,000,000 Readers Each Journal is getting 25,000+ Readers

This Readership is 10 times more when compared to other Subscription Journals (Source: Google Analytics)

Share This Page

Additional Info

Loading
Loading Please wait..
 

3rd Annual Congress on Infectious Diseases
August 21-23, 2017 San Francisco, USA

Atul Ratra and Roy Young
Eisenhower Medical Center, USA
ScientificTracks Abstracts: J Infect Dis Ther
DOI: 10.4172/2332-0877-C1-026
Abstract
Introduction: Carbapenems are broad spectrum beta-lactam antimicrobials especially useful in infections involving multidrug resistant bacteria and nosocomial infections. Seizures involving carbapenems are a rare occurrence overall and usually reported with imipenem use rather than ertapenem. Neurotoxicity associated with ertapenem use in a renal transplant patient has not been previously reported. We report a rare case of nonconvulsive status epilepticus associated with the use of ertapenem in a renal transplant patient. Case Description: A 67 year old Lebanese woman with a history of living-related right renal transplant in 1993 presented with progressively worsening altered mental status for the past three days. She had a baseline creatinin of 2.5 mg/dL at the time and was on chronic immunosuppressive therapy. Patient was discharged three days prior from an outside hospital with a diagnosis of a complicated urinary tract infection (UTI) from ESBL-producing Escherichia coli bacteria which was sensitive to gentamicin, carbapenems and amikacin. She was sent home on a 14 day course of intravenous ertapenem therapy. She had completed 7 days of ertapenem therapy at the time of presentation. Patient was continued on her home UTI treatment regimen with 500gm IV ertapenem daily upon admission. Next day of her admission, patient had a witnessed generalized tonic-clonic seizure. On the 3rd day of admission (10th day of ertapenem administration), patient developed nonconvulsive status epilepticus. Ertapenem was at that point discontinued. She remained in status epilepticus for the next 4 days and was monitored with continuous electroencephalography (EEG) in the intensive care unit. She was treated with IV Dilantin, phenobarbital and versed. She responded well to the treatment. Seizure activity eventually diminished over the next 48 hours with intermittent left temporal lobe spikes initially until complete resolution. Patient returned to baseline mentation 9 days after admission and was subsequently discharged to acute rehabilitation. Discussion: Seizures due to ertapenem use are rare with a reported incidence of 1.8%. Ertapenem is thought to induce seizures and cause encephalopathy by binding to GABA receptors in the central nervous system and lowering the seizure threshold. Ertapenem is predominantly eliminated via renal excretion. Patients with reduced renal clearance are therefore at an increased risk of experiencing adverse events with ertapenem use. Our case highlights that ertapenem use can cause significant neurotoxicity in renal transplant patients and in patients with renal insufficiency. Seizure activity due to ertapenem if not identified early can progress to status epilepticus. Despite renal dose-adjustment, ertapenem has potential to cause seizures especially in such patients. Care must be taken in administration of ertapenem in patients with renal insufficiency and it must be stopped immediately if any clinical signs of neurotoxicity do occur. Conclusion: Ertapenem has the potential to cause significant neurotoxicity and can induce status epilepticus in patients with prolonged use. Patients with renal insufficiency are especially vulnerable even after renal dose adjustments.
image PDF   |   image HTML
 

Relevant Topics

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2017-18
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

Agri, Food, Aqua and Veterinary Science Journals

Dr. Krish

[email protected]

1-702-714-7001 Extn: 9040

Clinical and Biochemistry Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Business & Management Journals

Ronald

[email protected]

1-702-714-7001Extn: 9042

Chemical Engineering and Chemistry Journals

Gabriel Shaw

[email protected]

1-702-714-7001 Extn: 9040

Earth & Environmental Sciences

Katie Wilson

[email protected]

1-702-714-7001Extn: 9042

Engineering Journals

James Franklin

[email protected]

1-702-714-7001Extn: 9042

General Science and Health care Journals

Andrea Jason

[email protected]

1-702-714-7001Extn: 9043

Genetics and Molecular Biology Journals

Anna Melissa

[email protected]

1-702-714-7001 Extn: 9006

Immunology & Microbiology Journals

David Gorantl

[email protected]

1-702-714-7001Extn: 9014

Informatics Journals

Stephanie Skinner

[email protected]

1-702-714-7001Extn: 9039

Material Sciences Journals

Rachle Green

[email protected]

1-702-714-7001Extn: 9039

Mathematics and Physics Journals

Jim Willison

[email protected]

1-702-714-7001 Extn: 9042

Medical Journals

Nimmi Anna

[email protected]

1-702-714-7001 Extn: 9038

Neuroscience & Psychology Journals

Nathan T

[email protected]

1-702-714-7001Extn: 9041

Pharmaceutical Sciences Journals

John Behannon

[email protected]

1-702-714-7001Extn: 9007

Social & Political Science Journals

Steve Harry

[email protected]

1-702-714-7001 Extn: 9042

 
© 2008-2017 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version
adwords